Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 283, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 2016, 8:18 PM CDT for Sumner County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2016, 8:18 PM CDT (01:18 UTC)
- Expired
- Aug 19, 2016, 8:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sumner County, KS
The radar
The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 8:29 PM CDT | TSTM WND GST 70 | Wellington, KS | DELAYED REPORT |
| Aug 19, 8:33 PM CDT | TSTM WND GST 61 | 1 S Belle Plaine, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 674 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108 WUUS53 KICT 200118 SVRICT KSC191-200145- /O.NEW.KICT.SV.W.0283.160820T0118Z-160820T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 818 PM CDT FRI AUG 19 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 845 PM CDT * AT 818 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF WELLINGTON...MOVING SOUTHEAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... WELLINGTON...MULVANE...BELLE PLAINE...OXFORD...MAYFIELD... RIVERDALE AND WELLINGTON AIRPORT. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 15 AND 33. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3716 9755 3748 9761 3747 9715 3724 9715 TIME...MOT...LOC 0118Z 305DEG 27KT 3737 9743 HAIL...<.75IN WIND...60MPH $$ KLEINSASSER
1 follow-up statement
433
WWUS53 KICT 200137
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT FRI AUG 19 2016
KSC191-200145-
/O.CON.KICT.SV.W.0283.000000T0000Z-160820T0145Z/
SUMNER KS-
837 PM CDT FRI AUG 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN SUMNER COUNTY...
AT 835 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
OXFORD...MOVING SOUTHEAST AT 35 MPH.
HAZARD...70 MPH WINDS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
WELLINGTON...MULVANE...BELLE PLAINE...OXFORD...MAYFIELD...
RIVERDALE AND WELLINGTON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE ACROSS NORTHERN SUMNER COUNTY. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
WICHITA.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. NEVER DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS...ESPECIALLY AT NIGHT!
&&
LAT...LON 3716 9755 3748 9761 3747 9715 3724 9715
TIME...MOT...LOC 0135Z 304DEG 31KT 3728 9727
HAIL...<.75IN
WIND...70MPH
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:38 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 19, 6:38 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Wichita KS 638 PM CDT FRI AUG 19 2016 .SYNOPSIS... Issued at 333 PM CDT Fri Aug 19 2016 This afternoon, a strong cold front stretched from IA, thru North- Central and SW KS, to the Ok Panhandle. High octane gulf moisture continues to stream from N TX, across most of OK, to the generally the ern half of KS. A cluster of thunderstorms has broken out along the front from Srn Nebraska to North-Central KS a few of which are severe. An isolated cell has also developed over Wrn Sumner County & is moving NE toward Sedgwick County. && .SHORT TERM...(This Evening through Monday Night) Issued at 333 PM CDT Fri Aug 19 2016 This Evening/Tonight: A sharp upper-deck wave that extends from an intense upper cyclone centered over Hudson Bay across the Wrn Dakotas to NE WY will move slowly SE across the Nrn Plains. This would kick the cold front SE with the boundary venturing into SE KS very late tngt. With a very moist and unstable airmass entrenched across the KS Neighborhood, thunderstorms are sure to increase, but with the greatest 6K shear displaced well to the NW of the front anticipate only "marginally severe" convection tonight, i.e. hail around 1 inch and 50-60 mph winds. The greatest threat is heavy rains as precipitable waters around 2 inches reside across all areas, so will need to watch for flooding. Rest of the Weekend: As the cold front continues its SE push toward, then across, the MS Valley the thunderstorms would quickly end, vacating SE KS Sat Morning. Much cooler weather would then spread SE across the Great Plains with Sat's maxes ~15F below normal & Sun's 7-10F below normal. Mon & Mon Night: Warmer weather quickly returns to the Great Plains as a broad but fairly weak sfc trof develops along the Front Range which'll push the large sfc high further across the Ern U.S. The onsetting Sly should increase sufficiently to push Mon's maxes to near 90F along the Wrn corridor. As the Wrn Plains sfc trof pushes E the return moisture should be sufficient to 'spark' thunderstorms across the Srn Plains that may reach the OK/KS border late Mon Night. .LONG TERM...(Tuesday through Friday) Issued at 333 PM CDT Fri Aug 19 2016 Tue-Thu: An intense upper-deck short wave, that is scheduled to reach the Pacific NW Mon Morning, will push E, then lift NE, over Alberta & Saskatchewan Tue & Tue Night, respectively. This would push sfc trof & eventually a cold front SE into the KS Neighborhood. With the upper-deck trof undergoing cyclogenesis & eventually occluding the trof & front would decelerate. This would translate into thunderstorms occurring across the region throughout these periods. The greatest upper support is N of KS so at this time trhe severe potential is marginal, but stay tuned. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 636 PM CDT Fri Aug 19 2016 MVFR-IFR conditions will continue in storms mainly affecting KHUT/KICT/KCNU this evening. Anticipating MVFR ceilings to move into remainder of the sites in the colder air behind the front. This should lift/dissipate Saturday morning with insolation, influx of drier air and subsidence. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 78 58 83 / 60 10 0 0 Hutchinson 64 77 56 82 / 90 10 0 0 Newton 64 76 57 82 / 80 10 0 0 ElDorado 65 77 57 82 / 70 10 0 0 Winfield-KWLD 67 78 58 83 / 70 10 0 0 Russell 59 77 55 84 / 20 10 0 0 Great Bend 60 77 55 84 / 30 10 0 0 Salina 63 78 56 84 / 70 10 0 0 McPherson 63 77 56 82 / 90 10 0 0 Coffeyville 70 81 58 84 / 80 20 0 0 Chanute 69 79 57 82 / 90 20 0 0 Iola 68 78 57 81 / 90 20 0 0 Parsons-KPPF 69 80 57 83 / 80 20 0 0 && .ICT Watches/Warnings/Advisories... None. && SYNOPSIS...EPS SHORT TERM...EPS LONG TERM...EPS AVIATION...PJH
Hazardous weather outlook, Aug 19, 7:28 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 728 PM CDT FRI AUG 19 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 728 PM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG STORMS ARE LIKELY WITH A FEW SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS SOUTH CENTRAL KANSAS. THE STRONGEST STORMS COULD PRODUCE QUARTER SIZED HAIL...WINDS 60 TO 65 MPH AND VERY HEAVY RAINS. FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. IN SOUTHEAST KANSAS...STRONG STORMS WITH WINDS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING ACROSS SOUTHEAST KANSAS BUT SHOULD BE NEITHER STRONG NOR SEVERE. THUNDERSTORMS WILL RETURN TO THE REGION FOR LATE MONDAY NIGHT THROUGH THURSDAY. SOME OF THESE STORMS MAY BE STRONG WITH LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ HOWERTON
In the hours before
Special weather statement, Aug 19, 7:23 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT FRI AUG 19 2016
KSZ082-091-200100-
HARPER KS-KINGMAN KS-
723 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF HARPER...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HARPER...ATTICA...SPIVEY...CRYSTAL SPRINGS...RUNNYMEDE AND RAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3738 9835 3738 9836 3739 9836 3759 9797
3731 9786 3719 9835
TIME...MOT...LOC 0023Z 240DEG 23KT 3736 9815
KLEINSASSERSpecial weather statement, Aug 19, 7:36 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT FRI AUG 19 2016
KSZ083-200115-
SEDGWICK KS-
736 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 815 PM CDT
* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF WHITEWATER TO NEAR WEST WICHITA
TO 6 MILES NORTHEAST OF NORWICH...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
WICHITA...DERBY...ANDOVER...HAYSVILLE...PARK CITY...
VALLEY CENTER...BEL AIRE...MULVANE...GODDARD...ROSE HILL...MAIZE...
CLEARWATER...CHENEY...SEDGWICK...COLWICH...GARDEN PLAIN...
MOUNT HOPE...DOWNTOWN WICHITA...KECHI AND ANDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3773 9781 3774 9770 3791 9770 3791 9715
3748 9715 3748 9781
TIME...MOT...LOC 0035Z 272DEG 29KT 3791 9725 3772 9744 3752 9777
KLEINSASSERLocal storm report, Aug 19, 8:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN HILLSBORO 38.35N 97.20W
08/19/2016 M1.75 INCH MARION KS CO-OP OBSERVER
1.75 INCHES OF RAIN SINCE 530PM.
&&
METZGERLocal storm report, Aug 19, 8:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLOOD E MOUNT HOPE 37.87N 97.66W
08/19/2016 SEDGWICK KS EMERGENCY MNGR
WATER OVER ROADWAY AT E. MAIN AND OLIVE.
&&
METZGERLocal storm report, Aug 19, 8:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
813 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM FLOOD 1 NW DERBY 37.56N 97.28W
08/19/2016 SEDGWICK KS EMERGENCY MNGR
WATER 3 INCHES DEEP AT 1400 SOUTH NELSON IN DERBY.
&&
METZGERLocal storm report, Aug 19, 8:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HEAVY RAIN 1 WSW MCPHERSON 38.37N 97.68W
08/19/2016 M3.25 INCH MCPHERSON KS EMERGENCY MNGR
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 24 min |
| Aug 19, 7:13 PM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| Aug 19, 7:23 PM CDT | Special Weather Statement | ICT | Kingman | 37 min |
| Aug 19, 7:36 PM CDT | Special Weather Statement | ICT | Sedgwick | 39 min |
| Aug 19, 7:46 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 4 hr |
| Aug 19, 8:12 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 11 hr |
| Aug 19, 8:26 PM CDT | Special Weather Statement | ICT | Cowley | 34 min |
| Aug 19, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 66 min |
| Aug 19, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 36 min |
| Aug 19, 9:25 PM CDT | Special Weather Statement | ICT | Elk, Neosho, Wilson | 50 min |
| Aug 19, 9:47 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 28 min |
| Aug 19, 10:10 PM CDT | Special Weather Statement | ICT | Cowley | 35 min |
| Aug 19, 10:21 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery, Wilson | 39 min |
| Aug 20, 3:16 AM CDT | River Flood Warning | ICT | Sumner | 36 hr |
| Aug 20, 3:16 AM CDT | River Flood Warning | ICT | Cowley | 57 hr |
| Aug 20, 8:20 AM CDT | River Flood Warning | ICT | Sumner | 23 hr |
| Aug 20, 9:24 AM CDT | Areal Flood Warning | ICT | Sumner | 17 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.